Hail, Ottawa
- When
- February 20, 4:55 PM CST
- Where
- Ottawa County, 2.25 mi ESE of Delphos
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.270, -97.730
A strong area of low pressure crossed Kansas on Monday February 20th. This storm|system brought multiple rounds of rainfall to the area through the day.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A strong area of low pressure crossed Kansas on Monday February 20th. This storm|system brought multiple rounds of rainfall to the area through the day. By afternoon, a |narrow band of unstable air developed across central Kansas. This instability coupled |with strong wind shear to produce a line of strong to severe thunderstorms that tracked |from central Kansas into Missouri. There were many reports of pea size hail with a |few instances of hail up to the size of quarters. Meanwhile, wind gusts of 45 to 60 mph |accompanied the thunderstorms as they passed through.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Feb 20, 3:53 PM CST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 353 PM CST MON FEB 20 2012 .DISCUSSION... DRY PUNCH MOVING AROUND THE BASE OF THE UPPER TROUGH IN WESTERN KANSAS WAS MOVING ACROSS SOUTHWEST OKLAHOMA NORTHEAST TOWARD SOUTH CENTRAL KANSAS. THE COLD FRONT AND DRYLINE REMAIN TO THE WEST OF THE CWA AT 20Z. THE DRYLINE WAS ROUGHLY FROM THE SURFACE LOW NEAR SMITH CENTER TO RUSSELL AND GREAT BEND TO PRATT SOUTH INTO OKLAHOMA. COLD FRONT ITSELF WAS IN WESTERN KANSAS. LATEST MESO ANALYSIS SHOWS THE INSTABILITY AXIS FROM SOUTH CENTRAL KANSAS INTO WESTERN OKLAHOMA WHERE 500 J/KG OF SURFACE BASED CAPE WAS LOCATED. 40 TO 50KTS OF 0-6KM SHEAR WAS OVER MOST OF THE AREA. SOME CLEARING INTO SOUTH CENTRAL KANSAS NORTHWARD TO THE WEST OF HIGHWAY 81 WAS BEGINNING TO DESTABILIZE AS WELL. MOISTURE REMAINS MARGINAL WITH DEW POINTS IN THE 40S. FORCING FROM THE UPPER TROUGH ALONG WITH 70-90 KT MID LEVEL WINDS...INSTABILITY AND STEEPENING LAPSE RATES WILL CONTINUE TO MENTION THUNDERSTORMS GOING INTO THE EARLY EVENING. RADAR AND SATELLITE SHOW STORMS DEVELOPING JUST TO THE EAST OF THE DRY LINE IN SOUTHWEST KANSAS AT 2030Z. A FEW OF THE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN HAZARDS. ALSO WILL CONTINUE THE WIND ADVISORY UNTIL EXPIRATION AT 6 PM AS WINDS WILL CONTINUE TO STAY UP THROUGH SUNSET. GRADUAL DECREASE EXPECTED AFTER SUNSET. THE UPPER TROUGH WILL MOVE THROUGH THE CWA THIS EVENING WITH THE BEST FORCING MOVING OFF TO THE EAST AFTER 04Z TUESDAY. WILL MAINTAIN HIGH POPS THIS EVENING THEN DRY AFTER MIDNIGHT. SKIES WILL GRADUALLY CLEAR LATER TONIGHT WITH MOSTLY SUNNY SKIES ON TUESDAY. WESTERLY DOWNSLOPE FLOW WILL BE PRESENT ON TUESDAY IN THE WAKE OF THE UPPER TROUGH. TEMPERATURES WILL RISE INTO THE MID 50S FOR HIGHS. 53 THE SHORTWAVE TROUGH MOVING THROUGH THE PLAINS ON WEDNESDAY WILL REMAIN WELL NORTH OF THE CWA AND SO WILL ANY LIFT. SO HAVE KEPT THE FORECAST DRY TUESDAY AND WEDNESDAY. HOWEVER...WARM AIR ADVECTION TO THE SOUTH OF THE WAVE ACROSS THIS AREA WILL BE AIDED BY WESTERLY LLVL WINDS. MODELS INDICATE MUCH OF THE CWA...MAINLY SOUTHWEST COUNTIES...WILL MIX TO NEARLY 6000 FEET...WHICH WILL PUSH SFC TEMPS INTO THE MIDDLE TO UPPER 60S MOST AREAS. THIS WILL BE FOLLOWED BY THE PASSAGE OF A COLD FRONT LATER WEDNESDAY NIGHT...BUT BETTER MOISTURE AND LIFT REMAINS TO THE SOUTH AND EAST OF THE CWA...SO HAVE MAINTAINED A DRY FCST WITH ITS PASSAGE. THE COLD AIR ADVECTION BEHIND THE FRONT AND IN ASSOCIATION WITH ANOTHER SHORTWAVE TROUGH MOVING THROUGH WILL PEAK BY LATE AFTERNOON THURSDAY...BUT STILL EXPECT HIGH TEMPS TO RECOVER BACK INTO THE UPPER 40S AND LOWER 50S. SIGNIFICANTLY COOLER FROM WEDNESDAY...BUT STILL SEVERAL DEGREES ABOVE NORMAL FOR MANY AREAS. THE COOLEST HIGHS THIS WEEK STILL LOOK TO BE ON FRIDAY WHERE AFTER LOWS IN THE 20S TO AROUND 30...HIGH TEMPS SHOULD TOP OUT IN THE 40S ACROSS THE CWA. AS THE UPPER TROUGH OVER THE GREAT LAKES AND OH RIVER VALLEY SHIFTS OFF THE NORTHEAST COAST AND ANOTHER UPPER TROUGH DIGS INTO THE PACIFIC NORTHWEST AND NORTHERN PLAINS INTO THE WEEKEND...WARM AIR ADVECTION WILL BEGIN ONCE AGAIN WITH HIGHS MAINLY IN THE LOW TO MIDDLE 50S. HOWEVER THE AFFECTS OF THE LEAD WAVE INTO THE NORTHERN PLAINS WITH PRECIP WILL PRIMARILY OCCUR TO THE NORTH OF THE CWA...SO WILL GO DRY THROUGH DAYTIME ON SUNDAY. HOWEVER...A COLD FRONT ASSOCIATED WITH NORTHERN PLAINS WAVE WILL MOVE THROUGH THE CWA LATE SUNDAY/SUNDAY NIGHT WITH COOLER TEMPS FOR MONDAY IN THE UPPER 30S AND LOWER 40S. ALSO...AS SOUTHWEST FLOW ALOFT DEVELOPS ACROSS THE REGION...MOISTURE MAY BEGIN TO WORK INTO THE AREA BEHIND THE FRONT. IT IS STILL TOO EARLY TO PIN DOWN PRECIP TYPE WITH A LOT OF CONFIDENCE...BUT AT THIS POINT IT COULD BE RAIN...RAIN/SNOW MIX OR ALL SNOW DEEPENING ON HOW FAR SOUTH THE COLD AIR MAKES IT. FOR NOW...WILL TRANSITION THIS POTENTIAL FROM MOSTLY SNOW NORTH CENTRAL MOSTLY RAIN IN THE FAR SOUTHEAST INTO MONDAY. 63 && .AVIATION... EXPECT MVFR CONDITIONS TO PERSIST THROUGH 03Z TIME FRAME. RADAR CURRENTLY TRACKING ELONGATED BAND OF -TSRA EXPECTED TO MOVE OVER TOP/FOE TERMINALS THROUGH 19Z FROM THE SOUTHWEST. SHOULD SEE A BREAK IN CONVECTION BEFORE REFIRING AROUND THE 23Z-00Z TIME FRAME AS THE COLD FRONT AND BETTER UPPER LEVEL SUPPORT ARRIVE IN THE TAF AREA. CONVECTION SHOULD CLEAR THE TERMINALS BY 03Z. WINDS WILL BE GUSTY THROUGH 06Z AND SHOULD BEGIN TO TAPER AS SURFACE HIGH PRESSURE MOVES IN. BYRNE && .TOP WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR KSZ021-034>037-054. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 311 PM CST MON FEB 20 2012 KSZ008>012-020>024-026-034>040-054>056-058-059-212115- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 311 PM CST MON FEB 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE INTO THE EVENING HOURS MAINLY TO THE SOUTH WEST OF A BELLEVILLE TO JUNCTION CITY TO EMPORIA LINE. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN HAZARDS WHILE AN ISOLATED TORNADO CANNOT BE RULED OUT. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REST OF THE OUTLOOK AREA THROUGH MID MID EVENING. STRONG SOUTH WINDS OF 25 TO 35 MPH WITH SOME GUSTS TO NEAR 45 MPH ARE EXPECTED TO CONTINUE THROUGH LATE AFTERNOON ACROSS MOST OF NORTHEAST KANSAS. AREAS WITH THE STRONGEST WINDS WILL GENERALLY BE SOUTH OF A CLAY CENTER...JUNCTION CITY TO EMPORIA LINE. WIND SPEEDS SHOULD SLOWLY DECREASE HOWEVER AFTER SUNSET. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 445 PM CST MON FEB 20 2012 KSZ034-202315- OTTAWA- 445 PM CST MON FEB 20 2012 ...SIGNIFICANT WEATHER ADVISORY FOR OTTAWA COUNTY... THROUGH 515 PM CST...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 40 MPH ACROSS PORTIONS OF OTTAWA COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE MINNEAPOLIS AND WELLS. && LAT...LON 3931 9771 3922 9737 3897 9777 3907 9792 TIME...MOT...LOC 2245Z 231DEG 37KT 3906 9775 BLAIR
The Grand Island radar (KUEX), 132 km away, was scanning. The volume nearest the first event began at 22:56 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359155, 359156, 359157, 359158, 359159.